Alright, I have a friend who started getting into the whole rave thing about a year ago. Within the past few months, he has started going to at least one rave a weekend. Last weekend, he took a lot of ecstasy along with heroin and speed. He went into convulsions the next day and admitted to a friend of mine that he fantasized often about OD’ing. He wants to H bomb and have to go to the hospital and he also admitted to a fascination with death and how he is extremely curious about what it is like to die. I am afraid my friend is depressed and my friends and I do not know what to do. Should we go to his mom or should we talk to him directly? We have already told him he needs to cut back and he said that he couldn’t. I am very worried.Ad
- Dr. Dombeck responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
- Dr. Dombeck intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
- Questions submitted to this column are not guaranteed to receive responses.
- No correspondence takes place.
- No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Dombeck to people submitting questions.
- Dr. Dombeck, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Dombeck and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
- Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.
It would seem that your friend is poly-addicted (to several different drugs at once) as well as suicidal. This is a dangerous combination as the drugs your friend is abusing can easily be used to kill ones’ self. Just regular old addiction to heroin and speed can easily result in an accidental death by overdose. Your friend’s ‘curiosity’ about death, his abuse of drugs (which I would guess is daily), and his recent seizures all suggest he is at increased risk for harming himself. Your friend very likely needs professional medical and therapeutic attention. At a minimum a medically supervised detoxification would appear in order. Your friend is probably right that he cannot cut back himself – he would risk going into an extremely painful withdrawal. Depending on what he is taking – he might even be at risk of death or brain damage from trying to go cold-turkey. Once safely sobered up, your friend will need to be followed on a continuing basis if his suicidality and risk-taking behavior continue. Getting someone to agree to the treatment they need can be a tricky business. I would certainly speak with your friend directly about how concerned you are. Offer to go to NA or AA with him (Go to Alanon yourself for support). Contact local addiction detox and counseling resources (community mental health centers and hospital emergency rooms can be of aid here) to benefit from their wisdom and to be ready with names and numbers if your friend is interested in their services. Speak about your concerns with your friends’ mother. Your friend probably won’t like this – but you are deciding whether you want to support or work against your friend’s drug and suicidality problem.
More "Ask Dr. Dombeck" View Columnists
Designed to Help You Feel Better Daily
Download Now For Free